Nurse-, System-Related Factors Analyzed in Wrong-Patient Events

This article originally appeared here.
Share this content:
Nurse-, System-Related Factors Analyzed in Wrong-Patient Events
Nurse-, System-Related Factors Analyzed in Wrong-Patient Events

WEDNESDAY, Aug. 23, 2017 (HealthDay News) -- Greater focus is needed on correct identification processes in order to prevent wrong-patient medication administration incidents, and system supports for nurses are critical, according to a study published online Aug. 17 in the Journal of Clinical Nursing.

Marja H¨akänen, Ph.D., R.N., from the University of Eastern Finland in Kuopio, and colleagues describe factors pertaining to medication being administered to the wrong patient in a descriptive content analysis study. One thousand twelve incident reports related to medication administration were collected from two hospitals from Jan. 1, 2013, to Dec. 31, 2014. The 103 of these that involved wrong-patient medication administration were included in the study.

The researchers found that nurse-related factors, including tiredness, lack of skills, or negligence, and system-related factors, including rushing and heavy workloads, were two of the reasons for wrong-patient incidents. The process of identifying the patients was not described in 77 percent of wrong-patient incident reports.

"Active patient identification procedures, double-checking, and verification at each stage of the medication process should be implemented. More attention should also be paid to organizational factors, such as division of work, rushing, and workload as well as to correct communication," the authors write. "The active participation of nurses in handling incidents could increase risk awareness and facilitate useful protection actions."

Abstract
Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Trending Activities

All Professions

Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

Gender Nonconformity Linked to Students' Mental Distress

Gender Nonconformity Linked to Students' Mental Distress

For male students, gender nonconformity strongly associated with substance use

Participation Up With Online Diabetes Prevention Program

Participation Up With Online Diabetes Prevention Program

But weight loss no different for online, in-person DPP for obese/overweight veterans with prediabetes

Net Benefit of Anticoagulants for A-Fib Varies With Stroke Rate

Net Benefit of Anticoagulants for A-Fib Varies With ...

Benefit of warfarin anticoagulation varies with varying published stroke rates

is free, fast, and customized just for you!




Already a member?

Sign In Now »